Missouri, 2024

Strong Wind in Missouri, December 31, 2024

December 31, 2024 · NWS PAH · 4 events in 3 counties and zones

A 996mb surface low pressure center near St Louis Missouri in the early morning hours of the 31st shifted east through the day. As a result, strong southwest winds in the predawn hours produced brief gusts from 40 to 44 mph from Poplar Bluff to Cape Girardeau.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A 996mb surface low pressure center near St Louis Missouri in the early morning hours of the 31st shifted east through the day. As a result, strong southwest winds in the predawn hours produced brief gusts from 40 to 44 mph from Poplar Bluff to Cape Girardeau. As the low moved east, winds shifted to the west northwest and gusted up to 40 mph through the day around Poplar Bluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 30, 11:00 PM CST, 3 hours earlier. Its key messages:

  • A slight chance of thunder is forecast with increasing shower chances tonight.
  • Seasonably colder temperatures are forecast for the back half of the week and through the weekend.
  • Our next big chance of precipitation comes in by late weekend. It is too early to tell how much will be rain versus snow or ice, but it's something to watch closely for now.
Area forecast discussion, Dec 30, 11:00 PM CST, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1100 PM CST Mon Dec 30 2024

.KEY MESSAGES...

- A slight chance of thunder is forecast with increasing shower
  chances tonight.

- Seasonably colder temperatures are forecast for the back half
  of the week and through the weekend.

- Our next big chance of precipitation comes in by late weekend.
  It is too early to tell how much will be rain versus snow or
  ice, but it's something to watch closely for now.

&&

.DISCUSSION...
Issued at 1255 PM CST Mon Dec 30 2024

Low pressure will take shape and track across MO/IL into IN
tonight. The models are showing upwards to a couple hundred
Joules of MUCAPE available in the lower 1 KM, so we've included
a slight chance mention for about a 6 hour best chance window
overnight. Showers may linger into/thru the day tmrw even with
the wave's quick passage, as the pcpn shield is drug across the
FA behind the departing wave. We trend colder after this
system's passage and that cold air more or less sticks around
into the weekend.

Another passing wave, this one weaker with little to no surface
reflection, may produce some light pcpn mainly across the I-64
corridor upon its passage Thursday night. Its largely moisture
starved so little more than a dusting is anticipated with its
passage.

A bigger system is coming into the forecast picture for the late
weekend into early next week. It spreads pcpn chances across the
entirety of the FA and much will depend upon the track of the
low(s) as the temperatures here at that time will be much
colder. Snow/ice chances exist and this one is not moisture
starved, so we'll have to keep an eye on it as it evolves for
its headline/accumulation potential. For now, it's a little too
far out in time to get too specific on p-type duration or
resultant amounts. But after its passage, it'll offer another
reinforcing cold blast that keeps the arctic cold here running
into/thru next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1100 PM CST Mon Dec 30 2024

Showers and a thunderstorm or two are developing across parts of
southern Illinois and adjacent areas of Kentucky and Missouri.
Ceilings have stayed a little higher than expected this evening
and that may persist for another few hours before the low
pressure system gets closer likely bringing low MVFR cigs with
it. Wind will be a factor behind the low/cold front with
westerly gusts 25-30kt possible Tuesday. Low MVFR ceilings are
forecast much of the day and may be stubborn to clear behind the
front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...
AVIATION...JGG
Hazardous weather outlook, Dec 30, 9:07 AM CST, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
907 AM CST Mon Dec 30 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
907 AM CST Mon Dec 30 2024 /1007 AM EST Mon Dec 30 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A potential winter storm system may affect the region beginning
Sunday into Sunday night. Accumulating snow or ice and associated
travel impacts cannot be ruled out. Stay tuned for updates to the
forecast over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Butler

When
December 31, 2:00 AM CST to 4:00 AM CST
Where
Butler forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
December 31, 6:00 AM CST to 8:00 AM CST
Where
Scott forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
December 31, 6:00 AM CST to 8:00 AM CST
Where
Cape Girardeau forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
December 31, 9:00 AM CST to 5:00 PM CST
Where
Butler forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226441, 1226439, 1226440, 1226442.